Share this site! The Safe Patient Project is a Consumers Union campaign focused on eliminating medical harm, improving FDA oversight of prescription drugs and promoting disclosure laws that give information to consumers about health care safety and quality.

Near-death experience after Dilaudid administration


I was admitted to the hospital in January 2005 into the emergency room because I had viral meningitis. This was the second bout. The first was in October 2004 and it followed brain surgery in June 2004. In January, when I was admitted, I was in unbelievable pain (headache) from the illness. The following morning, a nurse came into my room and gave me dilaudid in my IV for the pain. She then exited the room and closed the door behind her. I was in a single room. I did not remember anything after that until I was being rushed to the ICU and saw lights passing over my head. There was a machine to make me breathe and a heart monitor was strapped to me. Every time I dozed off, I was awakened. I was told that I had gone code blue and my breathing and heart stopped. A doctor found me in my hospital room and said I was an incredible shade of blue. I don’t know how long I was in that state. I do know that I was somewhere that was wonderful and I had no pain nor any cares or worries about everyday life. I was jolted back into reality and was quite upset about it because everything, like pain, came flooding back. I literally was "dead". I spent several days in the ICU and then was transferred back to a hospital room where a pic line was inserted and I could receive anti-viral drugs to help fight the viral meningitis. I had to keep the pic line in for an additional two weeks after I was released from the hospital and give myself both heparin and anti-viral medication. This ordeal was to a large extent rather life-altering because it followed other previous illnesses and brain surgery.